What are the sexual side effects of chemotherapy treatment?

1 answer | Last updated: Sep 20, 2016
A fellow caregiver asked...

What are the sexual side effects of chemotherapy treatment?


Expert Answers

Kelly Connell is a sexuality educator and consultant with more than 18 years of experience in the field of sexuality. She is the owner of Kelly Connell Consulting, an organization that provides sexuality education and consulting services, and she engages in public speaking and educational programs and writes for various organizations. Connell recognizes that sexuality is an important quality-of-life issue and has provided sexuality education programs to college students and adults, healthcare providers, patient support groups, senior citizen centers, and other organizations and populations.

Cancer and chemotherapy can be a lethal combination when it comes to sexuality and sexual function. When sexual side effects occur, they can be from the cancer, the chemo or both. The type of cancer a person has and the specific chemotherapy drugs that are used can also be related to sexual side effects.

Some of the most common sexual side effects include:

  • Decrease in sex drive. Decrease in sex drive can be caused by many factors. Nausea and vomiting that happens with chemo can make sex the last thing on your mind. Chemo can also make you feel extremely fatigued and it can be hard to get the energy up for sex. Cancer and chemo can also cause a hormonal shift that effects libido.

  • Vaginal dryness. It is no secret that vaginal dryness and enjoyable sex don't go together. Once again hormonal shift could be the culprit or the chemo itself.

  • Pain with intercourse. If the cancer is in the abdomen or reproductive organs, sex can be painful or at the very least uncomfortable. Vaginal dryness can also make sex painful.

  • Erectile dysfunction. Problems achieving or maintaining an erection can be caused by fatigue, vascular damage, illness or the medication in chemo.

  • Delayed orgasm/inability to orgasm. Chemotherapy can wreak havoc on a woman's ability to orgasm. Neuropathy can cause loss of sensation which makes orgasm difficult.

  • Pain or numbness in genitals/lips caused by chemo. Chemotherapy can cause neuropathy in all areas of the body including the genitals and lips. This can make sex painful, or the numbness can limit sensation. This can make even kissing uncomfortable.

What can patients and partners do to help?

It may feel that your sex life is over. The loss of intimacy that goes along with not making love can affect relationships and sexual self esteem. A diagnosis of cancer can make a person feel they are experiencing many losses and dealing with problems in the bedroom can feel like one more loss on the pile.

If you think about life in seasons, Chemotherapy is winter. During winter the earth goes to sleep so it can replenish itself and prepare for a bountiful spring. This is what Chemo does to sexuality. There are things you can do to cope and help make intimacy possible while you are waiting for the spring.

Try these tips:

  • Love your body. At the beginning of your life you are given a body. You can love it or hate it but it is yours for the entire time you are here. Choose to love it. Don't worry about scars, what is not there, hair loss etc. Look in the mirror every day and find one thing that you can be positive about. Being confident in your own skin instills confidence. Nothing is sexier than confidence.

  • Take anti nausea or pain meds 30-45 minutes before sexual activity. This allows it to get into your system and helps you feel better. Feeling better makes for a higher sex drive.

  • Get enough rest. Nap during the day if you can. Try sex at a different time of day when you are at your best energy wise.

  • Use lubricant. Generously. Lube should be water based. No need to limit yourself to what you find at the pharmacy. Go online and you will find thousands of lubes. Many are organic and all natural. Try more than one to find what works best for you. Don't be afraid to stop in the middle of things and use more.

  • Talk to your doctor. Ask questions about what to expect as far as sexual side effects from any procedure or treatment. Doctors are unfortunately very lax about bringing up sexuality issues. If you know what to expect you can prepare.

  • Try sex in different positions. If sex is painful, there are positions that may be more comfortable.

  • Ask your doctor about Erectile Dysfunction drugs.

  • Use a vibrator. Vibrators have been known to help wake up nerves that are affected by neuropathy. Start on a low speed.

  • Take the pressure off. Stop having goal oriented sex. Don't focus on the erection or the orgasm. That only makes it worse when there are problems.

  • Find other ways to express affection and intimacy. Many people have problems showing any kind of affection that doesn't lead to sex.

  • Know that it is ok if you back burner sex for a while. If you don't feel like it you should not force yourself to do it. Don't let your partner pressure you. Go at your comfort level.

Keep these things and mind and look forward to a bountiful spring.